We present a 15-month-old boy who developed fulminant hepatic failure after ingesting 10 ml of clove oil. After 24 h, the ALT level was in excess of 13,000 U/l, with blood urea and creatinine of 11.8 mmol and 134 µmol/l respectively. The hepatic impairment resolved after intravenous administration of N-acetylcysteine so that 6 h later, the ALT level was approximately 10,000 U/l. His liver synthetic function and clinical status improved over the next 4 days. This is the first such case report of its kind in Europe. Analysis of a national database revealed a 14-fold increase in home accidents related to aromatherapy from 1994–1999. Clove oil has important hepatotoxic effects. Conclusion:Recent growth in aromatherapy sales has been accompanied by an unfortunate increase in accidental poisoning from these products. Clove oil warrants special attention. Ingesting as little as 10 ml causes hepatotoxicity which can be treated with N-acetylcysteine.
This is a preview of subscription content, access via your institution.
Buy single article
Instant access to the full article PDF.
Price excludes VAT (USA)
Tax calculation will be finalised during checkout.
- HASS :
home accident surveillance system
- DIC :
disseminated intravascular coagulation
Alternative Healthcare Market Assessment. Available online at:http://www.researchandmarkets.com/reportinfo.asp
Avery JG, Jackson RH (1993) Children and their accidents. Edward Arnold, London, pp 55–57
Brown SA, Biggerstaff J, Savidge GF (1992) Disseminated intravascular coagulation and hepatocellular necrosis due to clove oil. Blood coag and fibrinolysis; 3:655–658
Cutis EK (1990) In pursuit of palliation: oil of cloves in the art of dentistry. Bull History Dentistry 38: 9–14
Eisen JS, Koren G, Juurlink DN, Ng VL (2004) N-acetylcysteine for the treatment of clove oil-induced fulminant hepatic failure. J Toxicol Clin Toxicol 42: 89–92
Emslie MJ, Campbell MK, Walker KA (2002) Changes in public awareness of, attitudes to, and use of complimentary therapy in north east Scotland: surveys in 1993 and 1999. Complement Ther Med 10: 148–53
Hartnoll G, Moore D, Douek D (1993) Near fatal ingestion of oil of cloves. Arch Dis Child 69: 392–393
Herb Information. Available online at:http://www.holistic-online.com/Herbal-Med/_Herbs/h218.htm
Isaacs G (1983) Permanent local anaesthesia and anhidrosis after clove oil spillage. Lancet I: 882
Lane BW, Ellenhorn MJ, Hulbert TV, McCarron M (1991) Clove oil ingestion in an infant. Hum Exp Toxicol 77: 137–47
Ozanne-Smith J, Day L, Parsons B, Tibballs J, Dobbin M (2001) Childhood poisoning: access and prevention. J Paediatr Child Health 37: 262–265
Reith DM, Pitt WR, Hockey R (2001) Childhood poisoning in Queensland: an analysis of presentation and admission rates. J Paediatr Child Health 37: 446–450
Thompson DC, Constantin-Teodosiu D, Moldeus P (1991) Metabolism and cytotoxicity of eugenol in isolated rat hepatocytes. Chem Biol Interact 77: 137–147
Wetherall DJ, Ledingham JGG, Warrell DA (1996) Oxford textbook of medicine, 3rd edn. Oxford University Press, Oxford, pp 1051–1052
Wiseman HM, Guest K, Murray VS, Volans GN (1987) Accidental poisoning in childhood: a multicentre survey. 2. The role of packaging in accidents involving medications. Hum Toxicol 6: 303–314
We thank Dr Derek Johnston for his permission to report this case.
Rights and permissions
About this article
Cite this article
Janes, S.E.J., Price, C.S.G. & Thomas, D. Essential oil poisoning: N-acetylcysteine for eugenol-induced hepatic failure and analysis of a national database. Eur J Pediatr 164, 520–522 (2005). https://doi.org/10.1007/s00431-005-1692-1
- Essential oils
- Hepatic failure
- Home accidents